Alert archive / Guam / Flash Flood Warnings in 2021

Flash Flood Warning 1, NWS Guam

July 20, 2021

NWS Guam issued this flash flood warning at Jul 20, 2021, 5:50 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2021, 5:50 PM CDT (22:50 UTC)
Expired
Jul 20, 2021, 9:00 PM CDT
In force
3 hr
Issued by
NWS Guam
Area
Storm-based polygon
Flood severity
None

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

716 
WGMY50 PGUM 202250
FFWGUM
GUC010-210200-
/O.NEW.PGUM.FF.W.0001.210720T2250Z-210721T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tiyan GU
850 AM ChST Wed Jul 21 2021

The National Weather Service in Tiyan has issued a

* Flash Flood Warning for...
  Guam Island in the Marianas...

* Until noon ChST.

* At 850 AM ChST, satellite estimates and rain gauge data indicate 
  thunderstorms producing heavy rain across the warned area. Between 
  0.4 and 1 inch of rain has fallen. The expected rainfall rate is 
  around 1.5 inch per 1 hour. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Satellite estimates and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Dededo, Tamuning, Yigo, Mangilao, Chalan Pago-Ordot, Barrigada, 
  Yona, Hagatna Heights, Andersen AFB, Talofofo, 
  Mongmong-Toto-Maite, Sinajana, Inarajan, Asan, Merizo, Piti, Santa 
  Rita and Umatac.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 1345 14462 1342 14467 1346 14469 1346 14464
      1353 14479 1365 14486 1360 14495 1342 14478
      1327 14475 1324 14465 1341 14464 1340 14466

FLASH FLOOD...SATELLITE AND GAUGE INDICATED
EXPECTED RAINFALL...1 INCH IN 1 HOUR

$$

NS/PS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 5:40 PM CDT, 10 minutes earlier.

Area forecast discussion, Jul 20, 5:40 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
840 AM ChST Wed Jul 21 2021

.Marianas Synopsis...
Satellite shows mostly cloudy skies and isolated showers moving
through the Marianas waters. Numerous showers are just to the west,
and have been propagating to the southeast. The Ipan buoy reveals
combined seas of 3 to 4 feet. Since there is a slight uptrend, have
reported this in the CWF as 3 to 5 feet.

&&

.Discussion...
The band of rain is now just about 10 miles west of Apra Harbor, so
much for numerous showers in the afternoon, looks more like 9 AM now,
maybe even 8:30 AM. The GFS MOS shows a downtrend for the evening,
hopefully this works out, as it might make it easier to squeeze in
the drone show. Then, after midnight, we go ahead and bring in the
main event, occasional locally heavy showers, and keep it in all day
Thursday. Winds will mostly be in the 15 to 20 mph range, although
gusts up to 35 mph have been reported by Saipan's wireless ridge.

&&

.Marine...
The southwest monsoon winds are expected to continue perhaps even
into August, although the showers seem to subside a bit starting on
Friday. This will continue to bring in monsoon swell, and could
result in a small craft advisory. Mariners should carefully follow
the progress of this monsoon trough.

&&

.Hydrology...
A flash flood watch remains in effect. The rainfall yesterday did not
quite justify issuance of flash flood warnings, however it saturated
the soils, such that if we got another similar day either today or
Thursday, we will definitely need a flash flood warning at that time.
On the bright side, the Keetch-Byram Drought Index is down to 322
today and will likely go down further the next day or two.

&&

.Eastern Micronesia...
No changes were made to the previous forecast. The ITCZ has
flattened out and a few spotty convective showers are seen around
eastern Micronesia. No thunderstorms were seen and no rain was
observed overnight. Pohnpei and Kosrae in the short term are partly
cloudy, but should soon start increasing in cloud cover as
convergent trade winds and a little bit of upper divergence develops
near Pohnpei, but still looks to be more like isolated showers.

For Majuro, it looks like a minor trough passes through on Thursday
to bring a little bit of showers. Other than that, isolated showers
are expected for the rest of the week for all islands.

We will continue to see 3 to 4 foot combined seas for Kosrae and
Pohnpei, and a bit higher for Majuro at 4 to 6 feet.

&&

.Western Micronesia...
A weak circulation south of Chuuk will bring scattered showers to
Chuuk today and tonight. By tomorrow a southerly flow sets in with
the boundary of monsoon winds staying north and west of Chuuk over
the next few days to keep showers isolated. By Friday ridging sets
in to bring partly cloudy skies.

More active weather is seen to the north of Koror and Yap with a few
thunderstorms seen in the area of upper divergence near 09W. A weak
ridging pattern within the monsoon looks to keep showers at a
minimum for the short term. Still moisture advection from the south
and strong upper level winds will remain through the weekend, so the
situation may change. GFS puts winds at about 15 to 20 kts from the
southwest for the weekend, ECMWF is showing 10 to 15 kts, which will
keep winds, seas, and surf below advisory criteria.

Combined seas are 3 to 5 ft for Koror and Yap for the next few days.
By this weekend, expecting higher conditions at 5 to 7 feet. Chuuk
is expected to stay in the 3 to 5 ft range through the weekend.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...Flash Flood Watch through Thursday afternoon for GUZ001.
Marianas Waters...None.
&&

Marianas: Stanko
Micronesia: Hong

The office that day

Everything else NWS Guam issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:49 PM CDTAreal Flood AdvisoryGUM3 hr
Jul 19, 9:54 PM CDTAreal Flood AdvisoryGUM3 hr
Jul 19, 11:10 PM CDTFlash Flood WatchGUM48 hr

Nearby

Flash Flood Warnings in Guam, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.